What is magnesium overdose?
Magnesium overdose is an excess of magnesium in the body. Magnesium is an essential mineral that helps muscles function and maintain energy. In the absence of kidney disease, your body naturally removes excess magnesium. A magnesium overdose, also called magnesium toxicity or hypermagnesemia, generally occurs when magnesium is ingested in large quantities in the form of a supplement, either as a pill or a liquid. It is very rare to experience a magnesium overdose by consuming foods that have naturally occurring magnesium in them, such as fruits and vegetables or nuts and whole grains.
Magnesium is commonly found in over-the-counter medications. It is often used as a laxative, so diarrhea after taking a magnesium-based laxative can be a mild symptom of magnesium overdose. Antacids also contain magnesium. A mild magnesium overdose is usually accompanied by temporary diarrhea and nausea.
People who have impaired kidney function are at the greatest risk for magnesium overdose. Even a moderate magnesium overdose may cause a drop in blood pressure in those with kidney disease. Other possible serious symptoms include difficulty breathing, muscle weakness, and mental confusion. Serious cases of magnesium overdose may cause cardiac arrest.
Seek immediate medical care (call 911) for serious symptoms of a magnesium overdose, including severe abdominal, pelvic, or lower back pain; chest pain or pressure; confusion or loss of consciousness for even a brief moment; rapid heart rate (tachycardia); and shortness of breath.
What are the symptoms of magnesium overdose?
A mild magnesium overdose is usually accompanied by temporary diarrhea and nausea. Moderate or severe magnesium overdose can be serious and possibly life threatening.
Symptoms of magnesium overdose
Magnesium overdose most commonly produces diarrhea. Other symptoms are related to a drop in blood pressure that may occur with severe overdose. Examples of symptoms of magnesium overdose include:
Abdominal pain or cramping
Abdominal swelling, distension or bloating
Nausea, which may be described as feelings of wooziness, queasiness, retching, sea sickness, car sickness, or an upset stomach
Serious symptoms that might indicate a life-threatening condition
In some cases, a magnesium overdose can be life threatening. Seek immediate medical care (call 911) if you, or someone you are with, have any of these life-threatening symptoms including:
Abdominal, pelvic, or lower back pain that can be severe
Balance problems, difficulty walking, and falls
Chest pain or pressure
Confusion or loss of consciousness for even a brief moment
Difficulty breathing or rapid breathing
Gradual difficulty walking and speaking, memory loss, tingling or weakness of extremities
Irregular heartbeat (arrhythmias)
What causes magnesium overdose?
Your body naturally removes excess magnesium when the kidneys are functioning normally. A magnesium overdose generally occurs when magnesium is ingested in large quantities in the form of a supplement. It is very rare to experience a magnesium overdose by consuming foods that have naturally occurring magnesium in them.
A number of factors increase the risk of developing magnesium overdose. Not all people with risk factors will get magnesium overdose. Risk factors for magnesium overdose include:
- Certain kidney diseases
- Excess magnesium ingestion
Reducing your risk of magnesium overdose
Always consult with your health care provider before taking any form of magnesium-based supplements or medications. You may be able to lower your risk of magnesium overdose by:
- Avoiding magnesium-based antacids, particularly if you have kidney disease
- Avoiding magnesium-based laxatives, particularly if you have kidney disease
- Following the recommended dosages for magnesium supplements
How is magnesium overdose treated?
Treatment for magnesium overdose will vary depending on the severity of the overdose. In an emergency setting, magnesium overdose treatment may include:
- Artificial breathing support
- Injection of calcium gluconate or calcium chloride
- Intravenous fluids
- Renal dialysis
- Stomach pumping (gastric lavage)
For mild magnesium overdose, your health care provider may recommend that you stop taking over-the-counter laxatives, antacids, or magnesium supplements. Your health care provider may also order diagnostic tests to determine whether you have any underlying diseases, such as impaired kidney function, that are causing magnesium overdose.
Complications of untreated or poorly controlled magnesium overdose can be serious, even life threatening in some cases. Complications of magnesium overdose include: